Alert archive / Virginia / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Charleston, WV

January 8, 2021Buchanan County, Dickenson County, Virginia; McDowell County, West Virginia

NWS Charleston, WV issued this winter weather advisory at Jan 8, 2021, 3:25 AM EST for Buchanan County, Dickenson County, Virginia; McDowell County, West Virginia. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2021, 3:25 AM EST (08:25 UTC)
Expired
Jan 8, 2021, 4:00 PM EST
In force
13 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS41 KRLX 080825
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
325 AM EST Fri Jan 8 2021

VAZ003-081630-
/O.NEW.KRLX.WW.Y.0002.210108T0825Z-210108T2100Z/
Dickenson-
Including the city of Clintwood
325 AM EST Fri Jan 8 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Wet snow. Total snow accumulations 1 to 4 inches.

* WHERE...Dickenson County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Larger snow amounts should be in the
  southern part of the county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Additional information can be found at
https://www.weather.gov/rlx as well as on our Facebook and
Twitter pages.

&&

$$
2 follow-up statements
063 
WWUS41 KRLX 081316
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
816 AM EST Fri Jan 8 2021

VAZ004-WVZ033-082100-
/O.EXA.KRLX.WW.Y.0002.000000T0000Z-210108T2100Z/
Buchanan-McDowell-
Including the cities of Grundy, Vansant, Welch, Gary, and War
816 AM EST Fri Jan 8 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Wet snow. Total snow accumulations of 1 to 2 inches with
  isolated areas of 3 inches possible on the highest ridges.

* WHERE...In Virginia, Buchanan County. In West Virginia, 
  McDowell County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions may impact travel.

* ADDITIONAL DETAILS...Greatest snow accumulations are expected in
  the southeastern portions of these counties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Additional information can be found at
https://www.weather.gov/rlx as well as on our Facebook and
Twitter pages.

&&

$$

VAZ003-082100-
/O.CON.KRLX.WW.Y.0002.000000T0000Z-210108T2100Z/
Dickenson-
Including the city of Clintwood
816 AM EST Fri Jan 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Wet snow. Total snow accumulations 1 to 4 inches.

* WHERE...Dickenson County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact travel.

* ADDITIONAL DETAILS...Larger snow amounts should be in the 
  southern part of the county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Additional information can be found at
https://www.weather.gov/rlx as well as on our Facebook and
Twitter pages.

&&

$$
470 
WWUS41 KRLX 082044
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
344 PM EST Fri Jan 8 2021

VAZ003-004-WVZ033-082145-
/O.EXP.KRLX.WW.Y.0002.000000T0000Z-210108T2100Z/
Dickenson-Buchanan-McDowell-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
and War
344 PM EST Fri Jan 8 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM EST THIS
AFTERNOON...

A few flurries or light snow showers will continue to be possible
throughout this evening. Any additional accumulations should be 
less than an inch and not expecting any additional impacts of
significance. Therefore, the Winter Weather Advisory has been 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 2:23 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 8, 2:23 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
223 AM EST Fri Jan 8 2021

.SYNOPSIS...
Strong system to the south brings snow accumulations to our
most southern counties including VA through today. A Dry
weekend. Next weather maker is a weak system approaching Monday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 925 PM Thursday...

Made some minor adjustments to hourly temperatures tonight based
on current observations.

As of 625 PM Thursday...

Slightly adjusted cloud cover to better represent current
satellite, otherwise current forecast is on track.

As of 210 PM Thursday...

Increasing cloudiness amid an approaching low pressure
circulating in the Mississippi Valley has corrupted peeks of
sunshine that some folks were treated to today. Cloud coverage
played a big role in today's temperatures, so opted to not go
any higher than what the previous forecaster had for today as
most places have now seen their high for the day given clouds
now tarnishing sufficient diurnal heating.

Aforementioned disturbance brushes by to the south overnight
into Friday, but may clip southwestern Virginia and portions of
our southern coalfields. A slight southern shift in the center
of the low from previous model runs has suppressed PoPs for our
forecast area Friday morning, but enough moisture attempts to
sneak up into the Greenbrier Valley that any showers that do
occur will be in the form of snow, and could produce a few
tenths of an inch on the northern strip of the precip shield. A
few remote areas in eastern Buchanan and Dickenson Counties
could receive close to an inch of snow with this event, but with
the greater moisture plume staying south of us, the better
potential for snow will fall within RNK and GSP's forecast
areas.

The low will migrate off the east coast by Friday evening, with
light snow showers in southeast West Virginia gradually tapering
off. Subsidence in the wake of the disturbance will then kick in
for the conclusion of the period and into the start of the
weekend.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
As of 215 AM Friday...

Weak high pressure will be in place to start the period off
keeping the rest of Saturday and all of Sunday dry with
seasonable temperatures. A southern stream system, which is
forecast to form off a disturbance from the West Coast, will
traverse northeast toward the area and dig Monday while
strengthening slightly as well. This system is forecast to start
affecting the area with moisture from the Gulf by midday
Monday. With the system's eastern momentum, there is not many
chances for precipitation to get out ahead towards our western
counties along the Ohio river and west of there. The bulk of the
snowfall should stay confined to and along the eastern
mountains as well as our VA counties. At first, we can assume
rain and a mix in some areas during the daytime with slightly
warmer air, however through the evening temperatures will fall
to below freezing and the chances for snow increases
dramatically. An all snow regime will transition by nightfall
throughout the area into early Tuesday when a transition back to
a mix should occur, excluding the mountains. Any precipitation
will taper off by Tuesday evening as quieter weather settles in.

With this being a relatively small and quick moving system,
accumulations should be rather light and the bulk of the
accumulations should stay confined to the highest terrain and
should not be significant. We haven't put together forecast
snow amounts yet so stay tuned. Impacts will most likely be
limited, if any.

&&

.LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 215 AM Friday...

Starting Wednesday, temperatures start to warm above seasonable and
an upper level low skirts by through the day, however little to no
POPs are expected. Thursday seems to be settled as well and
holding on to the gradual warming trend as the previous day.
Long range models are struggling with a system forming over
Canada which will drive in from the northwest towards the area
around sometime Thursday evening into Friday morning. The
Canadian and Euro models are very late with this feature while
the GFS has is coming in very early compared to the two. Since
models are struggling a little, accepted a blend of guidance
which looked rather fair bringing slight chances Thursday
evening and chances for Friday morning.

With very cold air associated with this system expect a quick
changeover from a mix to all snow event leading into the
weekend. Even though model guidance has us warming for Friday
afternoon, I think the only model holding true to the
temperature trend that we can expect is the GFS, which keeps us
below freezing. Accepted central guidance since this one model
is an outlier and it is day 7, but I believe it will definitely
be colder on the back side of this system.

This feature should drag in a cold front through Friday as it
lifts into New England and with 850mb temps around -10C or below
one can assume a mainly all snow event. Though it seems like an
upslope event and most of the activity may reside along and in
the mountains. We will have to keep an eye on this one as it
unfolds since it will have potential to bring significant
accumulations depending on the duration of the event which
models seem to be extending its stay.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 1220 AM Friday...

A storm system passing south and east of the area will cause
ceilings across southern WV and southwestern VA to lower this
morning with snow developing. The snow will cause IFR conditions
over extreme southern WV and southwestern VA. Further north,
expect VFR or MVFR ceilings. These conditions will continue for
much of today before the system pulls away from the area.

An MVFR stratus deck is then expected to form Friday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: High in southeast OH and northern WV,
Medium in northeastern KY, southern WV and southwestern VA.

ALTERNATE SCENARIOS: Conditions along the I-64 corridor could
be worse than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 01/08/21
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    H    L    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JZ
NEAR TERM...MEK/CG
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RPY
Hazardous weather outlook, Jan 7, 2:48 PM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
248 PM EST Thu Jan 7 2021

VAZ003-004-WVZ033-034-516-082000-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh-
248 PM EST Thu Jan 7 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential exists for wintry precipitation to impact the area
on Friday. Minor accumulations of snow are forecast which may lead
to scattered slick conditions on area roadways for Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-515-517>526-082000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
248 PM EST Thu Jan 7 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 5:26 AM ESTSpecial Weather StatementRLXBuchanan2 hr

Nearby

Winter Weather Advisories in Virginia, 2021Winter Weather Advisories in West Virginia, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.